Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2002, 3:41 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 29, 2002, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 6 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:45 PM EDT | Thunderstorm Wind 50 E | Columbia Arpt, SC | TV media reported a couple of trees down at Midlands Tech. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1903 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
342
WUUS52 KCAE 291941
SVRCAE
SCC063-079-292030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT MON JUL 29 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT.
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SPRINGDALE..MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ST. ANDREWS.
VALENCIA HEIGHTS.
FOREST ACRES.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3392 8140 3374 8122 3396 8082 3411 8108What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:20 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 29, 2:20 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 220 PM EDT MON JUL 29 2002 UPPER RIDGE OVER THE REGION MOVES OFF THE EAST COAST TUESDAY AS AN UPPER TROUGH AND ASSOCIATED SHORTWAVE APPROACHES FROM THE NORTHWEST. TROUGH WEAKENS AND MOVES INTO THE MIDLANDS/CSRA WEDNESDAY. AT THE SURFACE, LEE SIDE TROUGH LINGERS THROUGH TUESDAY. SURFACE FRONT SHOULD BE JUST NORTH OF THE PALMETTO STATE WEDNESDAY. THICKNESSES AND T1 TEMPERATURES STILL UP FOR TUESDAY..SO EXPECT TEMPS IN THE MID 90S TO AROUND 100 DEGREES. AFTERNOON MIXING WILL ALLOW DEWPOINTS TO FALL INTO THE MID/UPPER 60S, SO HEAT ADVISORY SHOULD NOT BE NEEDED. THICKNESSES AND T1 TEMPS FALL FOR WEDNESDAY, THUS EXPECT TEMPS TO BE A LITTLE COOLER. WILL KEEP ISOLATED TSTMS FOR THIS EVENING. SLIGHT CHANCE POPS FOR TUESDAY AND TUESDAY EVENING. LOW CHANCE FOR WEDNESDAY WITH FRONT APPROACHING FROM THE NORTH. FRONT PUSHES SOUTH OF THE AREA LATE THURSDAY WITH RIDGE BUILDING IN OVER THE WEEKEND INTO EARLY NEXT WEEK. WILL KEEP A CHANCE OF PRECIP IN FOR THURSDAY THEN DRY FOR FRIDAY THROUGH MONDAY. TEMPS WILL BE SEASONABLE WITH LOWS IN THE LOW 70S AND HIGHS IN THE LOW/MID 90S. FCSTID = 10 CAE 77 100 75 94 74 / 10 20 10 30 AGS 73 98 73 95 73 / 10 30 10 30 SSC 76 99 75 95 74 / 10 20 10 30 OGB 75 99 75 95 74 / 10 20 10 30 .CAE... GA...NONE. SC...NONE. LM
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.